Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS Wichita, KS

May 7, 1997McPherson County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 1997, 5:50 PM CDT for McPherson County, Saline County, Kansas. It was in force for 60 min. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1997, 5:50 PM CDT (22:50 UTC)
Expired
May 7, 1997, 6:50 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties McPherson County, KS, Saline County, KS

What was reported inside it

TimeReportWhereRemark
May 7, 6:02 PM CDTHail 1Lindsborg, KS
May 7, 6:13 PM CDTHail 0.75Hedville, KS
May 7, 6:15 PM CDTHail 1.75Salina, KS
May 7, 6:30 PM CDTHail 1.75Lindsborg, KS
May 7, 6:41 PM CDTHail 1.75Salina, KS
May 7, 6:43 PM CDTHail 1.75Lindsborg, KS
May 7, 6:45 PM CDTHail 2.75Salina, KS
May 7, 6:55 PM CDTHail 1.25Roxbury, KS
May 7, 7:00 PM CDTHail 0.75Salina Arpt, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr
May 7, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS1 KICT 072251 RRA
SVRICT
KSC113-169-072350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT WED MAY 7 1997

* SEVERE THUNDERSTORM WARNING FOR
  MCPHERSON COUNTY - CENTRAL KANSAS
  SALINE COUNTY - CENTRAL KANSAS

* UNTIL 650 PM CDT
 
* SOME TOWNS AFFECTED
    LINDSBORG
    BRIDGEPORT
    REST STOP EAST OF SALINA ON I-70

* AT 546 PM CDT RADAR INDICATED SEVERE THUNDERSTORMS 10 NORTHWEST
  OF SALINA AND 15 MILES SOUTHWEST OF SALINA MOVING EAST AT 10 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.

TORNADO WATCH 262 IS IN EFFECT UNTIL 1O PM FOR MCPHERSON
COUNTY WHILE SEVERE THUNDERSTORM WATCH 261 IS IN EFFECT UNTIL 7 PM
FOR SALINE COUNTY. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:16 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 7, 3:16 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT WED MAY 07 1997

...SHORT TERM...
CNVTN IS THE MAIN FOCUS THIS EVENING....

ATEST SFC MAP SHOWS A COLD FRONT FROM NEAR HAYS TO DODGE CITY.  1-2
MB PRESSURE FALLS INDICATE A CONTINUED SE MOVEMENT.  LIFTED INDICIES
ARE IN THE -6 TO -8 RANGE WITH THE CAP NEAR ZERO.  VISIBLE SATELLITE
INDICATING CU STARTING TO POP AHEAD OF THE FRONT.  EXPECT STORMS TO
DEVELOP BY 4 PM AND QUICKLY GOING SEVERE.  WIND PROFILES INDICATE
MAINLY HAIL AND WIND BU ISOLATED SUPERCELLS ARE NOT OUT OF THE
QUESTION.

EXPECT STORMS TOMOVE EAST OF CEN/SCEN KS BY MIDNIGHT AS THE FRO T
PUSHES THROUGH AND BY MORNING ACROSS SOUTHEAST KS.

OGREN

...LONG TERM...
MAIN QUESTION THURSDAY TO BE TEMPS AFTER FRONT EXITS STATE
AND HIGH BUILDS IN.  FWC MUCH WARMER THAN FAN.  BASED ON GOOD
AGREEMENT AT 850 WITH ALL 3 MDLS WILL PRETTY MUCH SPLIT THE
DIFFERENCE.  FOR THUR NIGHT HAVE GONE WITH GUIDANCE BASED ON
CLEAR SKIES AND LIGHT WINDS ALLOWING TEMPS TO DROP QUICKLY.
HAVE AGAIN SPLIT THE DIFFERENCE FRIDAY BASED ON 850 TEMPS
INDICATING HIGHS SHOULD BE WARMER THAN FAN BUT COOL STARTING
TEMPS SHOULD LIMIT HIGHS BELOW FWC.

MATT

RSL 2048/067 044/070     03400
SLN 050/068 043/068     03521
ICT 052/069 045/072 046 03541
HUT 050/068 044/071     03531
CNU 050/068 045/070     03761

In the hours before

Special weather statement, May 7, 1:19 PM CDT, 4 hours 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080600-

HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE WICHITA KS
119 PM CDT WED MAY 07 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:
STRONG SOUTH WINDS HAVE BROUGH A WARM...MOIST AND UNSTABLE AIRMASS
TO KANSAS. A COLD FRONT IS FORECAST TO PUSH SOUTHEAST ACROSS KANSAS
THIS AFTERNOON AND TONIGHT.  THE RESULT WILL BE THUNDERSTORMS ALONG
AND AHEAD OF THE FRONT.  UPPER AIR PROFILES INDICATES A SLIGHT
CHANCE OF TORNADOES BUT THE PRIMARY THREAT WILL BE HAIL AND
DAMAGING WINDS.

SKYWARN ACTIATION IS LIKELY THIS AFTERNOON WEST OF THE KS
TURNPIKE AND THIS EVENING INTO THE NIGHT EAST OF THE KS
TURNPIKE.

OGREN
Special weather statement, May 7, 1:20 PM CDT, 4 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080600-

HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE WICHITA KS
119 PM CDT WED MAY 07 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:
STRONG SOUTH WINDS HAVE BROUGH A WARM...MOIST AND UNSTABLE AIRMASS
TO KANSAS. A COLD FRONT IS FORECAST TO PUSH SOUTHEAST ACROSS KANSAS
THIS AFTERNOON AND TONIGHT.  THE RESULT WILL BE THUNDERSTORMS ALONG
AND AHEAD OF THE FRONT.  UPPER AIR PROFILES INDICATES A SLIGHT
CHANCE OF TORNADOES BUT THE PRIMARY THREAT WILL BE HAIL AND
DAMAGING WINDS.

SKYWARN ACTIATION IS LIKELY THIS AFTERNOON WEST OF THE KS
TURNPIKE AND THIS EVENING INTO THE NIGHT EAST OF THE KS
TURNPIKE.

OGREN
Special weather statement, May 7, 5:34 PM CDT, 16 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT WED MAY 07 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

MATT
Special weather statement, May 7, 5:35 PM CDT, 15 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT WED MAY 07 1997

THE NATIONAL WEATHER SERVICE IHN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:43 PM CDTSevere Thunderstorm WarningICTHarper62 min
May 7, 5:45 PM CDTSevere Thunderstorm WarningICTHarper65 min
May 7, 6:52 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.